Many cancer patients undergoing treatment have ‘chemo fog’
Dear Doctors: I had chemotherapy for breast cancer. It was successful and I’m getting my strength back, but I’m having trouble with thinking and memory. My doctor calls it “chemo brain” and says it will get better. Why is this happening? How long is it going to last?
Dear Reader: You’re far from alone in experiencing “chemo brain,” which is sometimes also called “chemo fog.” The medical term is chemotherapy-related cognitive impairment, or CRCI. These all refer to the often debilitating problems with memory, thinking and concentration that can rise during and after cancer treatment. The terminology singles out chemotherapy, but it’s not the only potential trigger. Patients who undergo radiation treatment and hormone therapies can experience a loss of cognitive function as well.
While CRCI commonly first arises during treatment, it often continues for weeks or months after treatment has concluded. Some patients report experiencing symptoms that last for a year, or for several years. Studies suggest CRCI affects more than half of all cancer survivors, and up to 75% of those who received chemotherapy as part of their treatment. Unfortunately, there are no medications for the condition at this time. Treatment focuses on managing and coping with symptoms.
Common symptoms include difficulty concentrating, disorganized thinking, memory loss, an inability to focus, difficulty making decisions, confusion and difficulty retaining new information. This loss of cognitive function can adversely affect quality of life and make returning to normal routines, both at home and at work, an ongoing challenge.
While the condition is universally recognized, the causes are still unclear. It may be triggered by the drugs and therapies used in cancer treatments, which research suggests can adversely affect the nervous system. The symptoms may also be linked to the effects these treatments can have on a patient’s physical, mental and emotional health and well-being. This includes ongoing pain and discomfort, nausea, weight loss, anemia, fatigue, exhaustion, sleep problems, poor nutrition due to loss of appetite, anxiety, depression and stress. Some theories suggest that a patient’s age or genetics may also play a role.
Recent research has shed new light on CRCI. A study published last fall in the Journal of Clinical Investigation found evidence that an important pathway in the brain, which is associated with cognitive function, may be altered during chemotherapy. The researchers linked a certain chemotherapy drug to an increase in a type of fat molecule in regions of the brain that are responsible for memory and the processing of information. The researchers also reported that an existing drug, approved by the Food and Drug Administration for use in multiple sclerosis, may prove helpful in easing symptoms of CRCI.
At Boston Children's Hospital, a mouse study linked a different kind of chemotherapy drug to the production of toxic oxygen molecules, which damaged the cerebrospinal fluid. This is a liquid that bathes the brain and spinal cord, helps cushion them from injury and provides nutrients. The results of these studies reveal CRCI to be a complex issue with multiple contributing factors. They also open up potential new pathways to ease or even prevent the condition.
(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10960 Wilshire Blvd., Suite 1955, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)